I have been on copaxone now for about 5 years. I have no idea if it has helped me or not as the only way to be sure that it has helped me would be to match up my present situation with how I would have been if I had not taken it for 5 years, which of course is impossible! It may have worked and it may not have worked? What I am worried about recently is what side effects has this had on me over the 5 years I have been on it. No body knows quite how it works but it seems to agreed that it lowers one’s immune response, but does it lower one’s immune response to everything. I do seem to get far more infections and viruses than I used to, also what about cancer? If your immune system is lowered are you more prone to getting cancer? The tests and stats are related to 18-45 year olds, there is no info or tests available for older groups. As one becomes older the incidence of cancer goes up and if one’s immune system is lowered by Copaxone does that make one moe susceptible to cancer as one ages. Also how does it impact on other age related diseases? I have many permanent problems caused by MS such as intense neuropathic pain, very low energy, a need to sleep so much more as time passes, spasticity, mobility problems, problems emptying bladder. Inability to pass faeces (I use peristeen), sluggish brain, poor memory, inability to concentrate if distracted, week muscles, the list goes on… I am wondering if Copaxone (yes it may have reduced relapses etc) is counterproductive once one reaches a certain age when the immune system starts to be compromised and thus lowering the immune responce further may trigger general age related illnesses earlier than would otherwise be the case if I was not on Copaxone. Yes my MS is slowly getting worse but so is my general health, I am much more likely to get colds, chest infections, other infections now and generally feel really unwell all the time on top of all the consequences of progressing MS. Anyone had any thoughts on this?
i started copaxone immediately after being diagnosed at 50 yrs of age.
i’m now 56.
at present i’m struggling with a cold that i’ve had for ages and cant seem to shake off.
your main question is beyond my scope but there are several well informed people on here and hopefully one will reply to you.
I have been on Copaxone sine 2005 now and have had 2 maybe 3 relapses in that time. I am not aware of being any more susceptible to colds/bugs etc. definitely don’t feel I pick up more than anybody else. On the recommendation of my neurologist I started having the flu jab about 3 years ago and I can honestly say that has made the winter much easier. Don’t always catch the kids cold and bugs any more and when I catch a cold it never develops very far. In some ways I am lucky(???) as I don’t have as many bad symptoms as you. I have issues with my legs ( can’t walk too far any more) and sometimes very heavy arms. I am confident that without the copaxone I would have gone downhill a lot more than I have. As for other health implications, it has now been used for quite a long time and as far as I am aware there have not been any serious issues raised with its use. For the time being (I’m in m mid forties) I just keep an eye on my general health and for the rest just take one day at a time. That’s all we can do.
Good question. I don’t know, but would guess that (as Chairman Mao is reputed to have said when asked whether the French Revolution had been a success) it is too early to say.
I have been on immune modulating drugs (Avonex and now Tysabri) for 13+ years, and I guess that a lot more will be known about long term effects of all the DMDs when my generation has got even older (if we’re lucky) and died and somebody has crunched the numbers on what we died of and when.
Until then, my preferred approach has always been to avoid getting bogged down in theoretical risks about hte future and engage instead with the clear and present risk of uncontrolled and (in my case) very active RRMS. But if the benefits of being on a DMD were less clear-cut than they are in my case, I would certainly be wondering the same as you!
Hi James, I’ve only been on Copaxone for 2 years but I plan to take it for as long as I can! It has vague immunomodulatory effects but as I understand it, its primary mechanism of action is that it provides a target for your immune system if it decides to launch an attack on your nerve myelin. Copaxone contains a synthetic myelin-like molecule which your immune system will target instead of damaging your own. A 15 year study showed that RRMSers who used Copaxone for up to 15 years had reduced relapse rates, decreased disease progression and transition to SPMS (compared to interferon use). It can also help enormously in reducing MS related fatigue (usually after 5 - 7 months after starting, if it’s going to help at all). In all the long-term studies I’ve come across, there is no evidence of any use-associated safety issues. So I would be very surprised if Copaxone use has influenced your disease susceptibility in any way. In summary, I reckon Copaxone is the best option for first choice injectable DMD - keep on jabbing!!!
Hi everyone that replied to my post about copaxone and possible effects on immune system. The problem is that one does not know what one would have like if one had not started on copaxone. I feel so ill all the time and constantly exhausted that I am wondering if copaxone is just not helping me anymore. On looking at side effects of copaxone an increase in fatigue is listed. Now if the copaxone helps someone who has had very frequent MS attacks and they now have less then they would perceive that the copaxone is reducing attacks and associated fatigue brought on by MS relapses, but as time goes on relapses reduce and one enters into the secondary progressive stage, I think I arrived at this place a while ago. I just do not ever have remission or symptom free days, those days are long gone so maybe copaxone is a waste of time now and the side effects may become more pronounced and more noticeable over the passage of time and the effects of ageing where side effects to all medications often become more pronounced. I just think the copaxone is not effective any more and additionally might be causing me unwanted side effects with no upside? I just do not know what to do? Try without for a while? I just do not know. I know that copaxone does increase the risk of skin cancer which my brother got and died from and I have heard there is an increased risk of breast cancer which as a man I will not get but my sister did get breast cancer, and has survived. My father died of prostrate cancer my grandfather from bowel cancer. There is some evidence that MS protects you from some cancers though their is an increased risk of brain cancer. Seeing there seems to be so much cancer in my family then if MS gives some protection from cancer I would not want to negate this benifit by taking something that might reduce the very limited upside of MS in that it does seem to offer some degree against cancer that is possibly removed when one takes DMD like Copaxone especially if the copaxone does not seem to be assisting me anymore, though to find out if it is still helping I would have to stop taking it and see what happens. I just do not know what to do. Hey ho what do you do?
Talk to your MS nurse or neurologist, I would suggest. It does sound as though you think that things have been drifting along, medication-wise, and it would perhaps be timely to ask for a proper sit-down review of where they think you are with your MS and what is their view on the concerns you have about risks and benefits of continuing treatment. No use jabbing yourself with needles without a good reason that you feel satisfied with.
Yes, thanks Alison, that makes sence. James
I am 2 months into taking copaxone and I’m struggling with the lumps and bumps and redness. I have warm red patches on my legs and tummy from injecting.
I just wonder if anyone had any advise for soothing the lumps and pain?
Wasn’t sure if there’s a cream or something I can do to help. I know its a side effect which I can deal with as mild, just a bit annoying.
Thanks for the help.
There used to be a thought that a cold compress would ease the red marks or bumps - or even an antihistamine tab - I have the same but just get used to it now - can be annoying mind you